Alert archive / Kansas / Frost Advisories in 2010

Frost Advisory 5, NWS Dodge City, KS

October 27, 20106 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 27, 2010, 3:05 PM CDT for 6 counties in Kansas. It took effect at Oct 28, 2010, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2010, 3:05 PM CDT (20:05 UTC)
In effect from
Oct 28, 2010, 3:00 AM CDT
Expired
Oct 28, 2010, 7:41 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3615 m above ground
0-6 km bulk shear
129 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 27, 2:57 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 27, 2:57 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CDT WED OCT 27 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST DECISION IS THE POTENTIAL FOR FREEZE AND FROST TONIGHT.

FOR THIS PAST NIGHT, WE VERIFIED 9 COUNTIES IN OUR CWA HAD A HARD
FREEZE WITH 28F OR LESS, BASICALLY WEST OF A SCOTT CITY TO
CIMARRON TO HUGOTON LINE. SO, THOSE COUNTIES WILL NO LONGER
REQUIRE A FREEZE WARNING FOR THIS WINTER SEASON. SINCE I AM
EXPECTING CLEAR SKIES AND WINDS DROPPING QUICKLY TOWARD SUNSET,
SEE NO REASON TEMPERATURES WILL NOT PLUMMET OVERNIGHT, A COUPLE TO
A FEW DEGREES UNDER MOS GUIDANCE. HAVE OUTLINED AN AREA FOR A HARD
FREEZE TONIGHT, WEST OF A LINE FROM LARNED TO DODGE CITY TO
ASHLAND. SIX OF OUR SOUTHEAST COUNTIES WILL FALL LIKEWISE, BUT
EXPECT SLIGHTLY HIGHER DEW POINTS WILL KEEP MINS IN THE 30 TO 32F
RANGE THERE. HAVE PLACED A FROST ADVISORY IN OUR SOUTHEAST 6, AND
A FREEZE WARNING IN OUR CENTRAL CWA. WINDS SHOULD DROP TO 10-15
KTS BY SUNSET AND THEN DOWN TO 6-7 KTS BY MORNING.

SUNNY SKIES WILL PREVAIL FOR THURSDAY AS NO MOISTURE OR UPPER
DISTURBANCES ARE IN THE OFFING. MOST LOCATIONS SHOULD WARM TO
READINGS NEAR TODAY'S LEVELS, IN THE LOWER TO MID 60S. EXPECT 10
TO 12 KT WINDS ON THURSDAY NIGHT, ALLOWING MINS TO NOT FALL AS
FAST OR AS FAR, BOTTOMING OUT IN THE MID 30 WEST AND THE UPPER 30S
SOUTHEAST. THE UPPER LOW OVER THE GREAT LAKES WILL HAVE PULLED
EAST BY FRIDAY, TAKING US OUT OF THE COOLER NW FLOW ALOFT. THIS
SHOULD RAISE MAX TEMPS INTO THE MID TO UPPER 70S UNDER A SOUTHWEST
SURFACE FLOW IN THE 10 TO 25 MPH RANGE. FOR THE MOST PART, HAVE
FOLLOWED THE NAM MODEL FOR TEMPS AND WINDS, AND LEANED A LITTLE
MORE TOWARD THE GFS FOR DEWPOINTS AND RESULT RH VALUES.

DAYS 3-7...

A FEW CHALLENGES ARE IN STORE DURING THE MEDIUM RANGE FORECAST
PERIOD AS SOMEWHAT SIGNIFICANT DIFFERENCES DO EXIST IN THE MODEL
FIELDS THROUGH THE WEEKEND AND BEYOND.

THE OVERALL PATTERN EVOLUTION OF ALL MODEL AND ENSEMBLE OUTPUT FOR
THAT MATTER INVOLVES THE DEVELOPMENT OF AN UPPER RIDGE INFLUENCING
THE PLAINS REGION BY SATURDAY AND EXTENDING INTO SUNDAY, WITH THE
POLAR JET EXTENDING ACROSS THE CALIFORNIA COAST THROUGH THE
SOUTHERN CANADIAN PRAIRIE PROVINCES AND BACK INTO THE GREAT LAKES
REGION. THIS RIDGE WILL GIVE WAY TO ANOTHER AMPLIFIED TROUGH MOVING
THROUGH THE WESTERN CONUS BY EARLY NEXT WEEK. BETWEEN NOW AND
THEN, THERE ARE DIFFERENCES IN HOW THE MODELS DEVELOP THE MID LEVEL
FLOW ON SATURDAY AS THE OPERATIONAL ECMWF HAS BEEN PERSISTENT IN A
COMPACT SHORTWAVE LIFTING THROUGH THE SOUTHWEST FLOW ACROSS THE
DESERT SOUTHWEST AND CUTTING OFF AS A MID LEVEL LOW OVER WESTERN
KANSAS SATURDAY. THIS SOLUTION SEEMS TO BE SOMEWHAT SUPPORTED BY
THE GEM (CANADIAN MODEL) BUT NOT WELL SUPPORTED AT ALL BY THE GFS
ENSEMBLES, OF WHICH PERHAPS ONE MEMBER HAS A ROUGHLY SIMILAR
SOLUTION. ECMWF ENSEMBLES SUPPORT EITHER OF THE SOLUTIONS FAIRLY
EQUALLY.

AT THIS POINT, FROM THE MASS FIELDS, EVEN IF THE ECMWF SOLUTION
IS THE CORRECT ONE, THE SHORTWAVE WILL BE MOVING INTO A DRY HIGH
PLAINS ENVIRONMENT, AND QPF FIELDS ARE RELEGATED TO AREA NORTH AND
EAST OF THE SHORTWAVE MEANING PRIMARILY NORTH CENTRAL KANSAS AND
NORTHWARD. THEREFORE PRECIPITATION CHANCES ARE NOT GOING TO BE
SIGNIFICANT. SATURDAY IS EXPECTED TO BE THE WARMEST DAY OF THE
WEEK AS WELL WITH TEMPERATURES AT LEAST IN THE MID 70S. THE ECMWF
WOULD INDICATE EVEN WARMER TEMPERATURES IN THE LOW 80S, BUT THIS
IS THE EXTREME OF THE GUIDANCE AND CONSIDERS STRONG DOWNSLOPE
BOUNDARY LAYER WINDS.

THE FOLLOWING TIMEFRAME FROM SUNDAY INTO MONDAY APPEARS LESS
PROBLEMATIC FORECAST WISE AS A COOL BOUNDARY PUSHES SOUTH ACROSS
THE FORECAST ARE PROBABLY SUNDAY AND THE DEEPER SHEAR AXIS/MID
LEVEL FRONT BEGINS INFLUENCING THE REGION BY MONDAY WHERE PERHAPS
A BETTER CHANCE FOR SHOWERS AND EVEN ISOLATED ELEVATED
THUNDERSTORMS COULD BE POSSIBLE AS WELL AS DAILY MAXIMUM
TEMPERATURES FALLING BACK TO AROUND SEASONABLE NORMALS ONCE AGAIN.

&&

.AVIATION...

A VERY DRY BOUNDARY LAYER REMAINS IN PLACE ACROSS THE AREA TODAY AS
WELL AS A STRONG JET ALOFT. DEEP MIXING TODAY WILL PRODUCE GUSTY
NORTHWEST WINDS IN THE 20 TO 30 KT RANGE THROUGH ABOUT 23 UTC BEFORE
WINDS DRAMATICALLY REDUCE SPEED TO LIGHT AS DECOUPLING TAKES PLACE.
THE DRY BOUNDARY LAYER WILL LEAVE A CLEAR SKY AND VFR CONDITIONS
OVERNIGHT. A SURFACE RIDGE AXIS BY THURSDAY AFTERNOON WILL ALLOW
WINDS TO BE LIGHT AND VARIABLE AS OPPOSED TO GUSTY LIKE THE LAST TWO
DAYS WERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28  64  35  75 /   0   0   0   0
GCK  25  64  34  76 /   0   0   0   0
EHA  26  63  37  78 /   0   0   0   0
LBL  25  64  35  77 /   0   0   0   0
HYS  28  64  34  73 /   0   0   0   0
P28  32  66  37  72 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CDT /5 PM MDT/ THIS EVENING FOR
KSZ030-031-043>046-061>066-074>081-084>090.

FREEZE WARNING FROM 3 AM TO 9 AM CDT THURSDAY FOR KSZ030-031-
044>046-064-065-076-078-086>088.

FROST ADVISORY FROM 3 AM TO 9 AM CDT THURSDAY FOR KSZ066-079>081-
089-090.

&&

FN12/33/33
Hazardous weather outlook, Oct 27, 4:52 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
452 AM CDT WED OCT 27 2010

KSZ030-031-043>046-061>066-074>081-084>090-281000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
452 AM CDT WED OCT 27 2010 /352 AM MDT WED OCT 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS WILL DEVELOP BY THE EARLY AFTERNOON AS
RELATIVE HUMIDITIES FALL BACK INTO THE 10 TO 15 PERCENT RANGE.
THIS WILL RESULT AN ELEVATED THREAT FOR WILDFIRES. ALL OUTDOOR
BURNING IS DISCOURAGED TODAY.

FREEZING TEMPERATURES WILL RETURN TO MOST OF THE OUT LOOK AREA
LATE TONIGHT. TEMPERATURES ARE CURRENTLY EXPECTED TO BOTTOM OUT IN
THE MIDDLE AND UPPER 20S WEST OF A LA CROSSE TO DODGE CITY TO
ASHLAND LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 10:06 PM CDTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more20 hr
Oct 27, 3:05 PM CDTFreeze WarningDDCClark, Ellis, Ford, Haskell, Hodgeman, Lane and 6 more17 hr

Nearby

Frost Advisories in Kansas, 2010Every frost advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.